If you believe you have overdosed on Xeljanz (tofacitinib), seek urgent medical assistance. Taking too much of this drug may cause infections, bleeding, or other problems. The specific effects will depend on how much was taken, whether it was combined with other drugs, and other factors. Treatment will usually involve supportive care to treat any symptoms that occur.
Xeljanz® (tofacitinib) is a prescription medication used in the treatment of rheumatoid arthritis. As with most medications, it is possible to take too much Xeljanz. The specific effects of an overdose can vary, depending on a number of factors, including the Xeljanz dosage and whether it was taken with any other medications or substances.
At this time, it is not exactly known what to expect from an overdose with Xeljanz. However, higher doses are expected to increase the risk for low white blood cell counts, anemia, and low platelet counts, which could cause the following symptoms:
- Cold hands or feet
- Bleeding, such as nosebleeds or bleeding of the mouth or gums.
If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream. There is no known antidote for a Xeljanz overdose, and dialysis is not expected to help remove the medicine from the bloodstream.
Treatment will also include supportive care, which consists of treating any symptoms that occur as a result of the overdose. This may include:
- Close monitoring for signs of infection
- Monitoring of blood cell counts
- A blood transfusion if serious anemia occurs.
Seek immediate medical attention if you believe you or someone else may have taken too much Xeljanz.